Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 20, 2021, 7:09 PM EDT for Huntingdon County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 20, 2021, 7:45 PM EDT
- In force
- 36 min
- Issued by
- NWS State College, PA
- Hail
- 0.25 in
- Wind
- 50
County Huntingdon County, PA
The radar
The State College radar (KCCX), 42 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WWUS81 KCTP 202309
SPSCTP
Special Weather Statement
National Weather Service State College PA
709 PM EDT Fri Aug 20 2021
PAZ026-027-202345-
Huntingdon PA-Mifflin PA-
709 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Huntingdon and southwestern Mifflin Counties through 745 PM EDT...
At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalevys Fort, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntingdon, Mount Union, Belleville, Strodes Mills, Allensville,
Mcalevys Fort, Raystown Dam, Mapleton, McVeytown, Mill Creek,
Kistler, Atkinson Mills and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4068 7780 4057 7763 4035 7790 4053 7813
TIME...MOT...LOC 2309Z 047DEG 14KT 4060 7782
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:10 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service State College PA 310 PM EDT Fri Aug 20 2021 .SYNOPSIS... A cut off upper low will drift very slowly southeast across the region over the next few days, reaching the Delmarva Coast Saturday night. This weather feature, along with deep, tropical moisture being captured from Tropical Storm Henri will likely bring some moderate rainfall amounts of rain across the Eastern Half of the state Saturday afternoon and night. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Partly sunny conditions previling across roughtly the western half of central PA this afternoon, while mostly cloudy skies prevail shrink over eastern sections as the mid-high cloud shield lifts out of central PA. Expect isold to sct shra into this evening under the weak upper low, with just a rogue lightning strike expected as vertical extent of storms is limited by sfc heating/CAPE. Amounts will be light, but some areas could see a quick tenth or two under a heavy downpour. Aforementioned upper low will slowly drift eastward across the state to start the weekend, leading to a good chance of showers and isolated thunderstorms Saturday, especially in the afternoon. Mins tonight will range to around 60 north to the lower 70s southeast. Areas of valley fog should be prevalent after midnight and dissipate shortly past sunrise. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... We are still watching developments on the eventual track of now Tropical Storm Henri, forecast to become a Hurricane by Saturday afternoon, as it targets southern New England. Latest model forecasts have shifted Henri's track westward into central and eastern Long Island and up into CT and western MA...with some outliers even farther west. This is to be expected 36 to 48 hours out, but particularly given the upper flow defined by the weak upper low over PA within a large scale upper ridge interacting with tropical system along the coast with a highly amplified upper ridge over the western Atlantic. Further adjustments are expected, which could increase eventual rainfall to areas east of central PA With this in mind, we are still expecting some moisture to be drawn into eastern PA by Henri from the western Atlantic. Basin- average rainfall amounts on the synoptically favored/western side of Henri should be focused over the Susquehanna Valley and points east on Saturday. WPC has a little over the eastern third or so of the CWA in a MRGL risk for heavy rain/localized urban/small stream flooding Saturday/Sat evening. Localized rainfall amounts could exceed 1.00" across the eastern half of PA, while the areal coverage of showers over the west should be much more spotty with light amount of QPF. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Will continue to watch Henri's evolution through the rest of this weekend, in concert with the slow eastward progression of upper trough axis from PA towards the east coast. Henri will make a run at southern New England and perhaps turn farther left towards central Long Island or southern/southwestern CT. We expect there to be an area of enhanced rainfall Saturday night and Sunday somewhere between Henri and the gradually departing trough axis, with this region likely to the east/northeast of central PA, but this area can shift westward. The current expectation is that showers will ever so slowly trudge eastward by Sunday, with our western zones (Allegheny highlands) likely to see improvement sooner than the Susquehanna Valley. Early next week, in the big picture, Henri should ultimately get swept eastward into the north Atlantic by westerlies arriving from the Ohio Valley, with rising heights aloft over the eastern U.S. This should lead to seasonably warm late summer conditions, with any convective coverage isolated-widely scattered in nature, and confined to the afternoon/early evening hours. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Widely scattered showers may produce brief, local visby restrictions through the remainder of the afternoon. Otherwise, VFR should prevail. Based on latest radar trends, the eastern 3/4 of the airspace has the highest probability of an isolated/brief shower or t-storm. Expect low VFR cumulus to fade along with shower activity by tonight. This will set the stage for fog/stratus development late tonight into early Saturday morning. Model guidance remains bullish on IFR conditions impacting the northwest 1/2 of the airspace. Used a blend of persistence and LAMP which suggests potential for LIFR/VLIFR conditions near or below airfield minimums during the predawn and early morning hours Saturday. Expect low clouds and fog to break into MVFR to low VFR cigs by midday with an increasing chance of showers and t-storms into Saturday afternoon. Outlook... Sun-Wed...Restrictions possible in scattered afternoon showers and isolated t-storms. && .CLIMATE... Daily rainfall records were broken on August 18, 2021 Altoona: 3.69" (previous was 1.24" set in 1955) Bradford: 1.98" (previous was 1.11" set in 1973) Johnstown: 2.01" (previous was 1.11" set in 1932) && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/DeVoir/Gartner NEAR TERM...Jurewicz/Lambert/DeVoir SHORT TERM...Lambert/DeVoir/Fitzgerald LONG TERM...Jurewicz AVIATION...Steinbugl/Banghoff CLIMATE...
Hazardous weather outlook, Aug 20, 9:23 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 923 AM EDT Fri Aug 20 2021 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-057-063-064-211330- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 923 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ058-059-065-066-211330- Schuylkill-Lebanon-York-Lancaster- 923 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered afternoon thunderstorms on Saturday could produce localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 6:33 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT Fri Aug 20 2021
PAZ019-026-027-202300-
Huntingdon PA-Mifflin PA-Southern Centre PA-
633 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Huntingdon, central Mifflin and south central Centre Counties through
700 PM EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boalsburg, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boalsburg, Belleville, Milroy, Strodes Mills, Reedsville, Whipple Dam
State Park, Mcalevys Fort, Potters Mills, Seven Mountains, Barrville
and Tussey Mountain Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4083 7773 4080 7753 4052 7767 4061 7794
TIME...MOT...LOC 2232Z 026DEG 7KT 4071 7772
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinSpecial weather statement, Aug 20, 7:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
709 PM EDT Fri Aug 20 2021
PAZ026-027-202345-
Huntingdon PA-Mifflin PA-
709 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Huntingdon and southwestern Mifflin Counties through 745 PM EDT...
At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalevys Fort, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntingdon, Mount Union, Belleville, Strodes Mills, Allensville,
Mcalevys Fort, Raystown Dam, Mapleton, McVeytown, Mill Creek,
Kistler, Atkinson Mills and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4068 7780 4057 7763 4035 7790 4053 7813
TIME...MOT...LOC 2309Z 047DEG 14KT 4060 7782
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:50 AM EDT | Dense Fog Advisory | CTP | Warren | 7 hr |
| Aug 20, 6:33 PM EDT | Special Weather Statement | CTP | Mifflin | 27 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.